Oklahoma, 2007

Heavy Snow in Oklahoma, January 19 to 21, 2007

January 19 to 21, 2007 · NWS AMA · 4 events in 3 counties and zones

A vigorous upper level low pressure system moved out of Baja California and across the Southern High Plains. Cold air already in place combined with abundant low level moisture and the dynamics from the upper low combined to produce heavy snow across the Oklahoma panhandle.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A vigorous upper level low pressure system moved out of Baja California and across the Southern High Plains. Cold air already in place combined with abundant low level moisture and the dynamics from the upper low combined to produce heavy snow across the Oklahoma panhandle. Five to seven inches of snow was reported from the snow storm and there were no damages or injuries reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 19, 5:26 PM CST, 34 minutes earlier.

Area forecast discussion, Jan 19, 5:26 PM CST, 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
526 PM CST FRI JAN 19 2007

.AVIATION...
LATEST SOUNDING LAUNCH IS UNDERWAY AND CONTINUES TO SHOW A 1000 FT
WARM LAYER UP TO +1 DEG C BETWEEN 2-3 KFT AGL AT KAMA. THIS CONTINUES
TO POSE SOME DIFFICULTY IN THE NEXT THREE HOURS WITH WHAT TO DO ABOUT
PRECIP TYPE. MOST OF THE PRECIP AT KAMA HAS SWITCHED OVER TO
PREDOMINANT SLEET MIXED WITH FREEZING RAIN AFTER SETPPING OUTSIDE AND
EXPECT THIS TO BECOME SLEET MIXED WITH SNOW AS THE WARM LAYER
CONTINUES TO ERODE. WITH THE 00Z TAF PACKAGE...DID ADJUST THE WEATHER
TYPES TO GO WITH A TEMPO GROUP FROM 00 TO 01Z FOR MIX OF PL AND SNOW
THEN SWITCHING OVER TO PREDOMINANT SNOW AFTER 01Z. WILL HAVE TO KEEP
A CLOSE EYE ON THIS HOWEVER AND AMEND TO EXTEND THE FREEZING RAIN AND
SLEET ANOTHER COUPLE OF HOURS IF NEEDED...WHICH IS A REAL POSSIBILITY
SHOULD THE WARM LAYER NOT ERODE AS FAST.

OTHERWISE...MVFR CEILINGS SHOULD CONTINUE THROUGH THE NEXT COUPLE OF
HOURS AT KAMA BEFORE GOING TO IFR AND OCCASIONALLY LIFR WHEN THE SNOW
STARTS TO DEVELOP. VISIBILITIES WILL ALSO REMAIN IN THE MVFR/IFR
RANGE WITH VLIFR OCCURING IN MODERATE SNOW...MAINLY AFTER MIDNIGHT.
SNOW WILL HOLD OFF A BIT LONGER AT KDHT AND KGUY AND HAVE PRETTY MUCH
KEPT THE TIMING AT THOSE TAF SITES INTACT...BUT DID SWITCH TO A TEMPO
GROUP FOR LATE TOMORROW AFTERNOON EXPECTING THE SNOW TO START TO
TAPER OFF.

&&

.PREV DISCUSSION... /ISSUED 154 PM CST FRI JAN 19 2007/

DISCUSSION...
CURRENTLY EXPERIENCING SOME VERY LIGHT SLEET AT THE WFO BUT EXPECT
THIS TO CHANGE OVER TO SNOW VERY SHORTLY AS COLUMN MOISTENS AND
COOLS. KAMA 12Z SOUNDING SHOWED A NEARLY ISOTHERMAL LAYER NEAR
FREEZING BETWEEN 4-7 KFT. SPECIAL SOUNDING RELEASED JUST WEST OF
LUBBOCK SHOWED WARM LAYER A BIT STRONGER...BUT PRECIP HAS ALREADY
CHANGED OVER TO ALL SNOW AT LUB AND CVS. SNOW WILL INCREASE IN
COVERAGE AND INTENSITY TONIGHT. LOW-LEVEL FLOW WILL BACK AROUND TO A
MORE SOUTH TO SOUTHEAST DIRECTION...ENHANCING UPSLOPE FLOW.
INCREASING JET DYNAMICS WILL AID APPROACHING SHORTWAVE IN LARGE
SCALE LIFT ACROSS THE AREA. MAIN UPPER-LOW OVER THE BAJA PENINSULA
HAS SHOWN LITTLE SIGNS OF EJECTING TO THE EAST...BUT THIS SHOULD
HAPPEN IN THE NEXT 6-12 HOURS AS KICKER TROF APPROACHES BRITISH
COLUMBIA. SNOW WILL CONTINUE SATURDAY ACROSS THE PANHANDLES...WITH
THE HIGHEST ACCUMULATIONS EXPECTED ACROSS THE SOUTHERN AND EASTERN
TEXAS PANHANDLE. CURRENT WINTER STORM WARNING AND SNOW ADVISORY STILL
LOOKS GOOD...ALTHOUGH SNOW TOTALS HAVE BEEN TWEAKED IN THE SOUTHERN
AND EASTERN ZONES. HIGHEST SNOW TOTALS ARE EXPECTED ALONG AND SOUTH
OF HIGHWAY 60...FROM HEREFORD...TO AMARILLO...TO CANADIAN. EXPECT
WIDESPREAD 6 TO 10 INCHES SOUTH OF THIS LINE...WITH LOCALIZED AMOUNTS
AROUND 12 INCHES POSSIBLE. IN THE WARNING AREA NORTH OF THIS
LINE...SNOW AMOUNTS WILL BE MORE IN THE 4 TO 8 INCH RANGE. STILL
EXPECT 2 TO 4 INCHES ACROSS THE ADVISORY AREA.

GFS SOLUTION IS SLOWER IN SWINGING THE TROF AXIS THROUGH THE
PANHANDLES THAN IT WAS IN PREVIOUS DAYS. FEEL THAT THE SLOWER
SOLUTION IS PROBABLY THE BETTER AT THIS TIME...SO HAVE KEPT POPS
ABOVE GUIDANCE FOR SATURDAY NIGHT. MODELS HAVE ALSO BEEN TRENDING
FARTHER SOUTH WITH THE TRACK OF THE UPPER-LOW...BRINGING THE CENTER
OF CIRCULATION ACROSS THE CENTRAL CWA. THIS MAY PROLONG PRECIP ACROSS
THE NORTHERN ZONES AS THE POTENTIAL EXISTS FOR SOME LIGHT WRAP-AROUND
SNOWFALL EARLY SUNDAY. HAVE RETAINED SLIGHT CHANCE FOR THE NORTHEAST
THROUGH 18Z. MAV/MEX TEMPS LOOK REASONABLE THROUGH MONDAY AS TEMPS
SHOULD HAVE A HARD TIME REACHING THE FREEZING LEVEL. MIN TEMPS WILL
NEED TO BE WATCHED CLOSELY SATURDAY NIGHT AND SUNDAY NIGHT. IF WE
HAVE ANY BREAKS IN THE CLOUDS...TEMPS COULD DROP OFF QUICKLY IN AREAS
OVER THE NEWLY FALLEN SNOW.

SPED UP THE NEXT SYSTEM BY ONE PERIOD WITH 20-30 POPS SUNDAY NIGHT AND
MONDAY. THE HEAVIEST SNOWFALL IS EXPECTED TO REMAIN IN EASTERN/CENTRAL
NEW MEXICO...BUT WE COULD SEE SOME LIGHT ACCUMULATIONS ACROSS THE
PANHANDLES. THIS SYSTEM SHOULD CLEAR THE AREA LATE MONDAY...WITH DRY
CONDITIONS PERSISTING THROUGH THE REMAINDER OF THE FORECAST PERIOD.
DRY...MERIDIONAL FLOW WILL LIKELY KEEP TEMPS BELOW THE MEX NUMBERS
TUESDAY THROUGH THURSDAY...ESPECIALLY IF SNOWFALL FORECAST PANS OUT.

JOHNSON

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WINTER STORM WARNING UNTIL 6 AM CST SUNDAY FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DEAF SMITH...
     DONLEY...GRAY...HANSFORD...HEMPHILL...HUTCHINSON...
     LIPSCOMB...MOORE...OCHILTREE...OLDHAM...POTTER...RANDALL...
     ROBERTS...WHEELER.

     SNOW ADVISORY UNTIL 6 AM CST SUNDAY FOR THE FOLLOWING ZONES:
     DALLAM...HARTLEY...SHERMAN.

OK...WINTER STORM WARNING UNTIL 6 AM CST SUNDAY FOR THE FOLLOWING
     ZONES: BEAVER.

     SNOW ADVISORY UNTIL 6 AM CST SUNDAY FOR THE FOLLOWING ZONES:
     CIMARRON...TEXAS.

&&
Hazardous weather outlook, Jan 19, 1:00 PM CST, 5 hours before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CST FRI JAN 19 2007

OKZ001>003-TXZ001>020-201200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CST FRI JAN 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A STRONG UPPER LEVEL LOW PRESSURE SYSTEM IS FORECAST TO MOVE TOWARDS
THE SOUTHERN HIGH PLAINS THROUGH TONIGHT. WHILE PRECIPITATION MAY
VERY BRIEFLY BEGIN AS SLEET...THE STORM WILL RESULT IN PRIMARILY
ACCUMULATING SNOW BEGINNING LATE THIS AFTERNOON...WITH INCREASING
COVERAGE AND INTENSITY TONIGHT AS THE STORM SYSTEM APPROACHES. AS A
RESULT...A WINTER STORM WARNING IS IN EFFECT FOR THE EASTERN OKLAHOMA
PANHANDLE AND ALL BUT THE NORTHWESTERN TEXAS PANHANDLE FOR THIS
AFTERNOON AND TONIGHT. IN ADDITION...A SNOW ADVISORY IS IN EFFECT FOR
THE WESTERN AND CENTRAL OKLAHOMA AND NORTHWESTERN TEXAS PANHANDLES
FOR TONIGHT.

.DAYS TWO THROUGH SEVEN...

THE WINTER STORM WARNING AND SNOW ADVISORY REMAIN IN EFFECT UNTIL 6
AM SUNDAY. PRELIMINARY FORECASTS SUGGEST 6 TO 10 INCHES OF SNOW
ACCUMULATION ARE LIKELY OVER MUCH OF THE SOUTHWEST...CENTRAL...AND
EASTERN TEXAS PANHANDLE...WITH LOCALIZED AMOUNTS NEAR 12 INCHES
POSSIBLE...MAINLY SOUTH OF INTERSTATE 40. LESSER SNOW ACCUMULATIONS
OF 2 TO 4 INCHES ARE EXPECTED OVER THE WESTERN HALF OF THE OKLAHOMA
PANHANDLE AND THE NORTHWESTERN TEXAS PANHANDLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS...COOPERATIVE OBSERVERS...AND EMERGENCY MANAGEMENT
OFFICIALS ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES ARE HIGHLY
ENCOURAGED TO RELAY SNOWFALL TOTALS TO THE NATIONAL WEATHER SERVICE
IN AMARILLO.

ANDRADE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Cimarron

When
January 19, 6:00 PM CST to January 21, 6:00 AM CST
Where
Cimarron forecast zone
Reported by
Law Enforcement
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

Four to five inches of snow was reported in Boise City.

Heavy Snow, Texas

When
January 19, 6:00 PM CST to January 21, 6:00 AM CST
Where
Texas forecast zone
Reported by
Law Enforcement
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

Seven inches of snow was reported in Guymon.

Heavy Snow, Beaver

When
January 19, 6:00 PM CST to January 21, 6:00 AM CST
Where
Beaver forecast zone
Reported by
Law Enforcement
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

Six to seven inches of snow was reported in Beaver.

Heavy Snow, Cimarron

When
January 19, 6:00 PM CST to January 21, 6:00 AM CST
Where
Cimarron forecast zone
Reported by
COOP Observer
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

Five and a half inches of snow was measured in Boise City. Gusty winds caused blowing and drifting of the snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2007Every state in 2007This day in weather historyWarnings in Oklahoma, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 11204, 11205, 11229, 11360.